Hail, Stephenson
- When
- March 20, 12:03 PM CST
- Where
- Stephenson County, 2.06 mi NW of Freeport
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.300, -89.650
A trained spotter 2 miles northwest of Freeport reported penny size hail.
Thunderstorms developed early in the morning on March 20, 2011 across portions of northeast Iowa and northwest Illinois, and then again during the early afternoon. The nose of low level moist advection, combined with a series of weak short waves, helped trigger the elevated storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms developed early in the morning on March 20, 2011 across portions of northeast Iowa and northwest Illinois, and then again during the early afternoon. The nose of low level moist advection, combined with a series of weak short waves, helped trigger the elevated storms. In addition, steep mid level lapse rates and a modest dry layer proved successful in producing pea to quarter size hail at several locations. A trained spotter about 2 miles southeast of Florence, Illinois reported nickel to quarter size hail right on the Stephenson/Ogle county line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 20, 3:00 AM CST, 9 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 AM CDT SUN MAR 20 2011 .SYNOPSIS... LATEST SFC ANALYSIS WAS INDICATING SOUTHEAST RETURN FLOW GRADIENT CONTINUING TO TIGHTEN ACRS THE EASTERN PLAINS AND TOWARD THE MS RVR VALLEY. MSAS INDICATED A PLUME OF PRESSURE FALLS MIGRATING OUT OF CENTRAL IA AND TOWARD SOUTHEAST MN ATTM...IN CONCERT WITH EXPANDING AREA OF ELEVATED SHOWERS AND THUNDERSTORMS CONTINUING TO BLOOM ON NOSE OF 50+ KT LLJ. 00Z UA ANALYSIS AND UPPER LEVEL MOISTURE FLOW PATTERNS ON THE CURRENT W/V IMAGERY LOOP WERE INDICATING UPPER LEVEL RIDGE ACRS THE REGION WAS STARTING TO GIVE WAVE TO BROAD SOUTH- WESTERLIES...WITH THE MAIN UPSTREAM WAVE EMBEDDED IN THIS FLOW OVER THE WEST CENTRAL ROCKIES ATTM. && .SHORT TERM...TODAY AND TONIGHT... TODAY...STRONG AND LARGE SCALE WAR AIR ADVECTION WING ON NOSE OF SOMEWHAT CONVERGENT 45-55 KT SOUTHWESTERLY LLJ SHOULD CONTINUE TO DEVELOP AND MOVE ACRS MUCH OF THE LOCAL FORECAST AREA THIS MORNING. THIS WILL BE IN THE FORM OF AREAS OF ELEVATED SHOWERS AND EMBEDDED THUNDERSTORMS...WITH INDIVIDUAL ELEMENTS RACING NORTHEASTWARD AT OVER 50 MPH. WILL BLANKET MOST OF THE CWA WITH CATEGORICAL POPS FOR THIS ACTIVITY THIS MORNING...BUT ADVECTIVE AND CONVERGENT THTA-E PROGS SUGGEST THE NORTHWEST HALF OF THE DVN CWA MAY HAVE MORE WIDESPREAD ACTIVITY WITH THE POTENTIAL OF .3-.5 OF AN INCH OF RAINFALL THOUGH NOON. THIS MORE IN THE LINE OF THE THINKING OF THE 00Z RUN NAM AND LATEST HI RES RAPID REFRESH. THE EASTERN CWA STILL UNDERGOING LLVL SATURATION AND DRYING SOUTHEASTERLY LLVL FETCH WHICH MAY LIMIT THE ACTIVITY INITIALLY IN THOSE AREAS THROUGH 14Z. THERMODYNAMIC PROFILES SUGGEST A MORE ENHANCED STORM COULD PRODUCE A QUICK BURST OF HALF INCH TO DIME SIZE HAIL THIS MORNING...BUT THE BULK OF THE HAIL PRODUCERS WILL DO SO AT PEA SIZE. MUCH OF THE ACTIVITY COULD LIFT NORTHEAST OF THE CWA BY 16Z LATE THIS MORNING... WITH JUST PECULATING MORE WIDELY SCTRD ACTIVITY LINGERING INTO THE EARLY AFTERNOON. DO LIKE THE LATEST HRRR THINKING OF A PRECIP LULL PERIOD ACRS MUCH OF THE AREA DURING THE MIDDAY AND INTO THE MID AFTERNOON IF THE MAIN WARM FRONT ASSOCIATED WITH DEVELOPING SFC LOW ACRS FAR SOUTHWEST IA CAN RETREAT NORTHWARD QUICK ENOUGH. BUT WILL KEEP MODERATE TO HIGHER CHC POPS GOING FOR MUCH OF THE CWA...AND LIKELY IN THE NORTH AHEAD OF THE WARM FRONT. CHALLENGING TEMP FORECAST TODAY WITH A LARGE NORTH-TO-SOUTH SPREAD POSSIBLE AND DEPENDENT ON HOW FAR NORTH THE WARM FRONT MAKES IT IF NOT HELD UP BY CONTINUING PRECIP DEVELOPMENT ALONG AND NORTH OF IT. WILL GO WITH A GENERAL IDEA OF MID 50S IN THE FAR NORTH...AROUND 60 ALONG THE I80 CORRIDOR...AND THE MID TO UPPER 60S IN THE SOUTH. LATE AFTERNOON AND INTO TONIGHT...THE SHORT RANGE MODELS IN VARYING WAYS DEVELOP ANOTHER ROUND OF PRE-FRONTAL OR PRE-SFC WAVE SHOWERS AND THUNDERSTORMS AND MIGRATE THEM EASTWARD ACRS THE DVN CWA FROM LATE AFTERNOON AND INTO THE MID EVENING PERIOD. THE BIG QUESTION WILL BE THE SEVERE POTENTIAL AND MUCH WILL DEPEND ON BOUNDARY PLACEMENT...HEATING AND IF SFC DPTS CAN CLIMB INTO THE MID OR EVEN UPPER 50S BY LATE AFTERNOON. SYNOPTICALLY...THE MAIN UPPER LEVEL VORT WILL SHEAR OUT ALONG AND NORTH OF THE AREA DURING THIS PERIOD ACCOMPANIED BY 105+ KT UPPER JET-LET ACRS SOUTHEAST MN AND WI. PROGGED BULK SHEAR PROFILES OF 30-50 KTS COMBINED WITH THE POTENTIAL LIFT OFF THE UPPER WAVE AND JET...WOULD SUPPORT A SUPERCELL POTENTIAL IF THE THERMODYNAMIC PROFILES CAN PAN OUT WITH HIGHS WELL IN THE 60S AND MID TO UPPER 50 SFC DPTS. MLCAPES OF 500-1000 J/KG USED BY SFC BASED CONVECTION WOULD HAVE A DAMAGING WIND THREAT ALONG WITH LARGE HAIL UP TO 1.25 INCHES IN DIAMETER. A MINIMAL TORNADO THREAT ALONG THE WARM FRONT OR LEE WAVE TRIPLE POINT AND IT/THE WARM FRONT/MAY BE CONVECTIVELY POLLUTED IF PRECIP HANGS ON LONG ENOUGH ANYWAY ALONG THE BOUNDARY ANYWAY. A LARGE HAIL THREAT WOULD CONTINUE WITH ANY ENHANCED STORMS ALONG AND NORTH OF THE WARM FRONT DURING THE LATE AFTERNOON AN DEARLY EVENING. WILL GO WITH SCTRD THUNDERSTORM WORDING SWEEPING IN FROM THE WEST DURING THE LATE AFTERNOON THROUGH EARLY EVENING PERIOD. BULK OF THE ACTIVITY MAY BE EAST AND SOUTHEAST OF THE FCST AREA BY 05Z TONIGHT AND WILL GO WITH GREATLY REDUCED POPS AFTER 06Z. POST- FRONTAL COOLING WILL LEAD TO LOWS POSSIBLY IN THE UPPER 30S IN THE FAR NORTHWESTERN CWA...WHILE TEMPS HANG ON NEAR 50 IN THE FAR SOUTHEAST THROUGH 12Z MONDAY. SOME FOG POSSIBLE BEFORE POST-FRONTAL NORTHWEST BREEZE PICKS UP....BUT WITH SO MUCH GOING ON WILL LEAVE OUT MENTION FOR NOW. ..12.. .LONG TERM...MONDAY THROUGH NEXT SATURDAY... ACTIVE/UNSETTLED PATTERN TO PREVAIL INTO MIDWEEK WITH MODERATE TO LOCALLY HEAVY QPF EVENT MAINLY NORTH SECTIONS MON NGT-TUE NGT WITH ENERGETIC SHORTWAVE TROUGH. THIS WILL BE FOLLOWED BY MAINLY DRY AND COLDER CONDITIONS MID-LATE WEEK WITH TRANSITION TO NORTHWEST FLOW ALOFT. PATTERN THEN SET TO TURN ACTIVE ONCE AGAIN NEXT WEEKEND AND IMMEDIATELY BEYOND. MON-MON NGT... DRY CONDITIONS DURING AM AS SFC COLD FRONT SETTLES SOUTH OF CWA. MOST MODEL SOLUTIONS STALL FRONTAL ZONE NEAR THE I-70 CORRIDOR ACROSS MO BY PM AS HEIGHTS BUILD ALOFT. 850 MB RIDGE AXIS BISECTS CWA 18Z MON THEN PULLS EAST. GOOD WARM/MOIST ADVECTION ENSUES ON BACKSIDE FOR RISK OF SOME ELEVATED SHRA AND POSSIBLY FEW TSRA DURING AFTN ALL BUT FAR NORTHEAST SECTIONS. PRESENCE OF MID LEVEL INSTABILITY WITH STEEP LAPSE RATES AND 850-500 MB MUCAPE AROUND 500-900 J/KG SUPPORT POTENTIAL FOR SMALL TO MARGINAL SEVERE HAIL POSSIBLE INTO MON EVE MAINLY SOUTH OF HWY 30. STRENGTHENING WARM/MOIST ADVECTION OVER TOP OF STALL FRONTAL ZONE TO SOUTH OF THE CWA WILL CONTINUE TO FUEL EXPANSIVE PCPN SHIELD OF SHRA/TSRA MON NGT ESPECIALLY NORTH 1/2. WEAK COLD ADVECTION WITH LIGHT N/NE WINDS AND FILTERED SUNSHINE AT LEAST THROUGH MIDDAY BEFORE CLOUDS THICKEN ALL SUPPORT SIDING TOWARD GUIDANCE BLEND FOR HIGHS WITH GENERAL RANGE OF U50S TO FEW U60S SOUTH. FRONT WILL BEGIN TO LIFT NWD SOME MON NGT IN RESPONSE TO LOW PRESSURE EMERGING INTO THE CENTRAL PLAINS IN ADVANCE OF VIGOROUS SHORTWAVE TROUGH MOVING INTO THE ROCKIES. STRENGTHENING EASTERLY FLOW NORTH OF FRONT AND PCPN TO RESULT IN LARGE GRADIENT ON MIN TEMPS OF 10-15+ DEGS. MINS HINGING ON LOCATION OF FRONT... WITH LARGE BUST POTENTIAL ESPECIALLY RIGHT THROUGH THE HEART OF CWA. TUE-TUE NGT... NEARLY ALL MODEL SOLUTIONS HAVE TRENDED A BIT FURTHER NORTH WITH SFC-850 FRONTS AND LOW TRACK. THIS HAS SIGNIFICANT IMPACTS NOT ONLY ON QPF (HEAVIEST NORTH) BUT ALSO TEMPS (WARMER) AND PCPN TYPE (MOSTLY SHRA/TSRA). IT APPEARS INITIAL SURGE OF WARM/MOIST ADVECTION WILL LIFT NORTH OF CWA TUE AM... AND HAVE PLACED HIGHEST POPS NORTH OF I-80 TAPERING OFF TO THE SOUTH. BY AFTN... EXPECT PCPN TO REDEVELOP AND BECOME MORE WIDESPREAD INTO TUE NGT WITH APPROACHING SHORTWAVE TROUGH... STRONG DIFFLUENT FLOW ALOFT AND FRONTAL ZONE IN VICINITY. MAY BE SOME SEVERE STORMS WITH ACTIVITY AS IT DEVELOPS AND/OR PROPAGATES INTO CWA WITH LARGE HAIL AND RISK OF SOME DAMAGING WINDS IF STORMS CAN BECOME ROOTED IN DESTABILIZING BOUNDARY LAYER ALONG AND JUST SOUTH OF FRONT. HEAVIEST QPF (GENERALLY 0.25 TO 0.75 INCH WITH LOCALLY HIGHER AROUND 1-1.25 INCHES) FOCUSED NORTH OF SFC FRONT AND ALONG/N OF 850 MB FRONT... WHICH WOULD PLACE IT ACROSS NORTHERN CWA WITH HEAVIEST ESPECIALLY FURTHER NORTH INTO PORTIONS OF MN/WI. HIGH TEMPS WILL BE VERY CHALLENGING WITH LARGE BUST POTENTIAL AS HIGHS DEPENDENT ON LOCATION OF WARM FRONT. TO THE SOUTH OF THE WARM FRONT EXPECT READINGS NEAR/IN 70S WHILE TO THE NORTH LARGE GRADIENT WITH TEMPS LOWERING INTO THE 40S MAKING FOR EXTREMELY DIFFICULT FCST. FORCING SWEEPS EAST OVERNIGHT TUE NGT RESULTING IN PCPN LARGELY SHUTTING DOWN FROM S/W TO N/E. WED-WED NGT... SHORTWAVE TROUGH TO PASS NORTH AND SHOWN TO WEAKEN. THIS ENERGY HANGING BACK IN CONJUNCTION WITH COLD FRONT TO BRING POTENTIAL FOR -RA/SHRA. POTENTIAL WITH ANY LINGERING PCPN LATE DAY INTO THE EVE TO MIX WITH OR CHANGE TO SNOW WITH LITTLE/NO ACCUM. STRONG COLD ADVECTION ENSUES OVERNIGHT WED NGT WITH LOWS MAINLY IN 20S TO NEAR 30 DEGS... WITH GUSTY N/NW WINDS ADDING ADDITIONAL CHILL. THU-SAT... COLDER WITH TEMPS BELOW NORMAL AND MAINLY DRY AS FLOW ALOFT SHIFTS TO NORTHWEST. SIGNAL PRESENT IN MEDIUM RANGE MODELS FOR PCPN THREAT LATE IN PERIOD WITH ENERGY EJECTING OUT OF THE ROCKIES... WITH TEMPS COLD ENOUGH FOR MAINLY SNOW. STILL THOUGH A LOT OF DISCREPANCIES WITH TRACK AND TIMING OF ENERGY... SO CONFIDENCE IS LOW. IMMEDIATELY BEYOND THOUGH PATTERN SET TO TURN ACTIVE WITH NEXT BARRAGE OF PACIFIC ENERGY MOVING INLAND AND EVENTUALLY ACROSS THE MIDWEST EITHER LATE IN THE WEEKEND OR EARLY THE FOLLOWING WEEK. ..05.. && .AVIATION... VFR CLOUD DECK EARLY THIS MORNING WILL BECOME POLLUTED BY SCTRD SHOWERS AND THUNDERSTORMS AS THEY SPREAD ACRS THE AREA FROM THE WEST. THE DBQ AND CID TERMINALS MOST AT RISK OF THUNDER IN THE VCNTY THROUGH 16Z...BUT OTHER AREAS CAN NOT BE RULED OUT AS WELL. SMALL HAIL POSSIBLE WITH THE STRONGER STORMS. WITH A LLJ OF 40-50+ KTS FROM 180-200 DEGREES AT 2K FT AGL...LOW LEVEL WIND SHEAR WILL BE POSSIBLE AT ALL TERMINALS THROUGH 15Z THIS MORNING. TURBULENT VERTICAL PROFILES THROUGH MIDDAY AT ALL TERMINALS. MAY BE A PRECIP LULL DURING THE LATE MORNING AND INTO MID AFTERNOON...EXCEPT THE DBQ TERMINAL MAY HAVE SHOWERS AND SOME STORMS IN THE VCNTY FOR MOST OF THE DAY. THEN SCTD THUNDERSTORMS WILL BE POSSIBLE SWEEPING IN FROM THE WEST AHEAD OF A COLD FRONT FROM 22Z-03Z THIS EVENING. STORMS EAST OF ALL TERMINALS BY 06Z MON. POST-FRONTAL FOG OF 1-3SM WILL BE TEMPORARY...AS A NORTHWEST SFC BREEZE INCREASES AND RAISES THE VSBYS INTO EARLY MONDAY MORNING. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 12/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 458 AM CDT SUN MAR 20 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 458 AM CDT SUN MAR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE QUICKLY ACROSS MUCH OF THE OUTLOOK AREA THIS MORNING. SOME OF THE STRONGER STORMS MAY BE ABLE TO PRODUCE HAIL UP TO THE SIZE OF DIMES ESPECIALLY ACROSS EASTERN IOWA. THEN AS A COLD FRONT AND LOW PRESSURE SYSTEM APPROACHES THE AREA FROM THE WEST...ANOTHER ROUND OF SCATTERED THUNDERSTORMS WILL OCCUR DURING THE LATE AFTERNOON AND INTO THE EVENING. IF TEMPERATURES CAN WARM UP INTO THE 60S AND DEWPOINTS RISE INTO THE MID AND UPPER 50S...SOME OF THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. AREAS MORE FAVORABLE FOR THIS WILL BE ALONG AND SOUTH OF A CEDAR RAPIDS IOWA...TO PRINCETON ILLINOIS LINE. AREAS NORTH OF THAT LINE MAY STILL EXPERIENCE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL. THE STORM PREDICTION CENTER HAS PLACED MOST OF THE OUTLOOK AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE OUTLOOK AREA FROM MONDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING...MAINLY OVER SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. THE MAIN THREAT AT THIS TIME APPEARS TO BE LARGE HAIL AROUND THE SIZE OF QUARTERS. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. THE BEST POTENTIAL FOR ANY SEVERE WEATHER TUESDAY WILL BE MAINLY ALONG AND SOUTH OF A FRONTAL ZONE... WHICH IS LIKELY TO BE LOCATED NEAR THE INTERSTATE 80 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND POSSIBLY AGAIN MONDAY AND TUESDAY. 12/05
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1205 PM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 AM HAIL N INDEPENDENCE 42.47N 91.89W
03/20/2011 E0.25 INCH BUCHANAN IA TRAINED SPOTTER
PEA SIZE HAIL FALLING ON THE NORTH SIDE OF TOWN NOW.
0651 AM HAIL WSW URBANA 42.22N 91.88W
03/20/2011 E0.25 INCH BENTON IA TRAINED SPOTTER
PEA SIZED HAIL JUST BEGAN TO FALL ON THE WEST SIDE OF
URBANA.
0709 AM HAIL EDGEWOOD 42.64N 91.40W
03/20/2011 E0.25 INCH DELAWARE IA TRAINED SPOTTER
PEA SIZED HAIL FELL IN EDGEWOOD.
0721 AM HAIL SE STANWOOD 41.89N 91.15W
03/20/2011 E0.25 INCH CEDAR IA TRAINED SPOTTER
HAIL BETWEEN 1/8 AND 1/4 INCH FELL IN STANWOOD.
0755 AM HAIL E LISBON 41.92N 91.38W
03/20/2011 E0.25 INCH LINN IA TRAINED SPOTTER
PEA SIZED HAIL FELL IN LISBON.
0857 AM HAIL 3 W ROCK FALLS 41.77N 89.76W
03/20/2011 E0.25 INCH WHITESIDE IL TRAINED SPOTTER
PELLET SIZED HAIL FELL ABOUT 3 MILES WEST OF ROCK FALLS.
0922 AM HAIL 2 ENE MUSCATINE 41.43N 91.04W
03/20/2011 E0.25 INCH MUSCATINE IA TRAINED SPOTTER
PEA SIZED HAIL FELL IN MUSCATINE.
0928 AM HAIL SW MOUNT CARROLL 42.09N 89.98W
03/20/2011 E0.25 INCH CARROLL IL TRAINED SPOTTER
PEA SIZED HAIL FELL IN MOUNT CARROLL.
0931 AM HAIL 1 N MOUNT CARROLL 42.11N 89.98W
03/20/2011 E0.25 INCH CARROLL IL TRAINED SPOTTER
PEA SIZED HAIL FELL 1 MILE NORTH OF MOUNT CARROLL.
0944 AM HAIL 2 NW FARMINGTON 40.66N 91.77W
03/20/2011 E0.25 INCH VAN BUREN IA TRAINED SPOTTER
PEA SIZED HAIL FELL AT SPOTTERS NEW RESIDENCE...OR ABOUT
HALF WAY BETWEEN BONAPARTE AND FARMINGTON.
1030 AM HAIL SW CEDAR RAPIDS 41.97N 91.67W
03/20/2011 E0.25 INCH LINN IA TRAINED SPOTTER
PEA SIZED HAIL.
1035 AM HAIL 3 ESE CEDAR RAPIDS 41.96N 91.61W
03/20/2011 E0.25 INCH LINN IA TRAINED SPOTTER
PEA SIZED HAIL.
1047 AM HAIL MARION 42.03N 91.59W
03/20/2011 E0.25 INCH LINN IA TRAINED SPOTTER
1048 AM HAIL WSW URBANA 42.22N 91.88W
03/20/2011 E0.25 INCH BENTON IA TRAINED SPOTTER
RAIN MIXED WITH PEA HAIL.
1052 AM HAIL 6 NE VAN HORNE 42.08N 92.03W
03/20/2011 E0.75 INCH BENTON IA TRAINED SPOTTER
PEA TO DIME SIZED HAIL STONES HAVE BEEN FALLING ABOUT 6
MILES NORTHEAST OF VAN HORNE OVER THE PAST 5 MINUTES.
1057 AM HAIL BURLINGTON 40.81N 91.12W
03/20/2011 E0.25 INCH DES MOINES IA TRAINED SPOTTER
PEA SIZED HAIL.
1105 AM HAIL 7 W CENTRAL CITY 42.20N 91.66W
03/20/2011 M0.50 INCH LINN IA TRAINED SPOTTER
0.25 TO 0.5 HAIL REPORTED. COCORAHS OBSERVER.
1119 AM HAIL 2 ENE MARION 42.04N 91.56W
03/20/2011 E0.25 INCH LINN IA TRAINED SPOTTER
PEA SIZED HAIL AND HEAVY RAIN WITH WATER RUNNING IN THE
STREETS.
1124 AM HAIL 5 NNE CEDAR RAPIDS 42.04N 91.65W
03/20/2011 E0.25 INCH LINN IA TRAINED SPOTTER
PEA SIZED HAIL AND HEAVY RAIN CAUSING MINOR STREET
FLOODING.
1129 AM HAIL 2 NE CEDAR RAPIDS 42.00N 91.64W
03/20/2011 E0.25 INCH LINN IA TRAINED SPOTTER
PEA SIZED HAIL.
1136 AM HAIL 2 WNW CEDAR RAPIDS 41.98N 91.70W
03/20/2011 E0.25 INCH LINN IA TRAINED SPOTTER
PEA SIZED HAIL.
1148 AM HAIL 2 SE COAL VALLEY 41.43N 90.42W
03/20/2011 E0.25 INCH HENRY IL TRAINED SPOTTER
COCORAHS OBSERVER. PEA SIZED HAIL.
1200 PM HEAVY RAIN WSW EDGEWOOD 42.63N 91.42W
03/20/2011 M1.31 INCH DELAWARE IA TRAINED SPOTTER
RAINFALL SO FAR.
&&
A MORNING SUMMARY OF HAIL AND RAINFALL REPORTS.
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1229 PM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM HAIL 1 N MONMOUTH 42.08N 90.88W
03/20/2011 E0.25 INCH JACKSON IA TRAINED SPOTTER
&&
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1239 PM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 2 NW MONMOUTH 42.09N 90.91W
03/20/2011 E0.25 INCH JONES IA TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1246 PM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 2 N FREEPORT 42.32N 89.63W
03/20/2011 E0.25 INCH STEPHENSON IL TRAINED SPOTTER
SPORADIC FOR THE PAST 2 MINUTES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 PM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM HAIL NNW DAKOTA 42.39N 89.53W
03/20/2011 E0.25 INCH STEPHENSON IL TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1259 PM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM HAIL SSE MILES 42.04N 90.32W
03/20/2011 E0.25 INCH JACKSON IA TRAINED SPOTTER
&&The Quad Cities radar (KDVN), 109 km away, was scanning. The volume nearest the first event began at 18:04 UTC.
3 hail. Local standard time, as filed.
A trained spotter 2 miles northwest of Freeport reported penny size hail.
A trained spotter about 2 miles southeast of Florence reported nickel to quarter size hail right on the Stephenson/Ogle county line.
A trained spotter about 2 miles northwest of Freeport reported penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287148, 287154, 287156.